Alert archive / California / Special Weather Statements in 2010

Special Weather Statement, NWS Eureka, CA

March 8, 2010Humboldt County, California

NWS Eureka, CA issued this special weather statement at Mar 8, 2010, 6:13 PM PST for Humboldt County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2010, 6:13 PM PST (02:13 UTC)
Expired
Mar 8, 2010, 7:00 PM PST
In force
47 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2010-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2010-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KEKA 090213
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
613 PM PST MON MAR 8 2010

CAZ001-090300-
HUMBOLDT CA-
613 PM PST MON MAR 8 2010

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 700 PM PST

AT 608 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF ARCATA..MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
HEAVY RAIN AND HAIL UP TO DIME SIZE.

LOCATIONS IMPACTED INCLUDE...
   ARCATA...
   EUREKA...

LAT...LON 4084 12419 4089 12415 4103 12411 4105 12416
      4111 12415 4113 12401 4077 12392 4077 12394
      4071 12394 4066 12422
TIME...MOT...LOC 0213Z 355DEG 16KT 4103 12411

$$

JCA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 8, 2:38 PM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 8, 2:38 PM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
238 PM PST MON MAR 8 2010

.SYNOPSIS...ISOLATED RAIN AND SNOW SHOWERS WILL DIMINISH
OVERNIGHT...WITH ISOLATED THUNDERSTORMS DURING THE EVENING OVER
MENDOCINO COUNTY. ANOTHER STORM SYSTEM WILL APPROACH ON
TUESDAY...BRINGING ANOTHER ROUND OF RAIN AND SNOW TO THE REGION
TUESDAY NIGHT AND WEDNESDAY. YET ANOTHER STORM IS EXPECTED FOR
FRIDAY.

&&

.DISCUSSION...VISIBLE IMAGES SHOW UPPER LOW MOVING SOUTH OF THE CAPE
THIS AFTERNOON...AND SURFACE ANALYSES SHOW THE FRONT MOVING INTO
SOUTHERN CALIFORNIA. COLD AIR ALOFT HAS PRODUCED INSTABILITY OVER
THE AREA AND A FEW LIGHTNING STRIKES HAVE BEEN OBSERVED AROUND THE
REGION...MAINLY OVER THE SAC VALLEY. THE UNSTABLE ATMOSPHERE HAS
PRODUCED RAIN SHOWERS...HEAVY AT TIMES...INCLUDING REPORTS OF SMALL
HAIL FROM FORT BRAGG AND GUALALA. SNOW SHOWERS HAVE BEEN REPORTED AS
LOW AS 1200 FT ON BALD HILLS ROAD...WITH 1-2 INCHES REPORTED FROM
KNEELAND AT 2500 FT. THE ACCUMULATIONS APPEAR TO BE LOCALIZED TO THE
HEAVIER SHOWERS OVER THE HILLS...SO EVEN THOUGH SNOW LEVELS ARE
FAIRLY LOW A NON-ROUTINE PRODUCT WAS NOT REQUIRED.
MODELS SHOW A MORE STABLE AIR MASS MOVING INTO NORTHWEST CALIFORNIA
FAIRLY QUICKLY THIS EVENING AS A SHORT WAVE RIDGE ALOFT MOVES INTO
THE PACIFIC NORTHWEST. CLEARING SKIES AND A COLD AIR MASS OVER THE
AREA WILL PRODUCE COASTAL LOW TEMPERATURES IN THE LOWER TO MID 30S.
A FROST ADVISORY WILL BE ISSUED FOR THE REDWOOD AND MENDOCINO COAST
ZONES FOR LATE TONIGHT THROUGH TUESDAY MORNING. OTHERWISE...LEFT
INDICATING OF LINGERING INSTABILITY OVER THE SOUTHERN CWA THIS
EVENING AS SHOWERS DIMINISH...BUT EXPECT THAT TSTMS WILL BE FEW AND
FAR BETWEEN.

RAPIDLY ON THE HEELS OF THE DEPARTING SYSTEM...ANOTHER STORM WILL
APPROACH DURING THE DAY ON TUESDAY. SOUTHERLY WINDS AHEAD OF THE
SECOND FRONT WILL NOT PERSIST FOR VERY LONG AND DO NOT APPEAR STRONG
ENOUGH TO PROVIDE ANY SIGNIFICANT WARMING...OR TO SCOUR COLD AIR OUT
OF THE INLAND VALLEYS. THE 700H TEMPS ARE FORECAST TO DROP TO NEAR
-15 DEG C TUESDAY EVENING SO BELIEVE THAT SNOW LEVELS WILL REMAIN
FAIRLY LOW FOR THIS EVENT...NEAR 1500 FT OR BELOW. THE QUESTION THAT
REMAINS IS WHETHER OR NOT THE QPF WILL BE SUFFICIENT TO PRODUCE
ADVISORY LEVEL SNOW...AND PREFER TO WAIT FOR ANOTHER MODEL RUN
BEFORE COMMITTING TO AN ADVISORY SCENARIO. MOST OF THE SNOWFALL
WOULD OCCUR BETWEEN 00 TO 06Z AND OVERNIGHT...WITH THINGS WINDING
DOWN BY WEDNESDAY AFTERNOON.

AN UPPER RIDGE IS FORECAST TO BUILD INTO THE WEST COAST REGION
BEGINNING WEDNESDAY AFTERNOON AND PERSISTING THROUGH THURSDAY. A
FAIRLY STRONG UPPER TROUGH IS FORECAST TO APPROACH THE CALIFORNIA
COAST FRIDAY MORNING...ACCOMPANIED BY HIGHER QPF VALUES COMPARED TO
RECENT VALUES...APPROACHING 1.00 INCH OF PRECIPITATION. SNOW LEVELS
WILL BE AROUND 5500 FEET FOLLOWING A COUPLE OF DAYS OF AIR MASS
WARMING. MODEL AGREEMENT IS GOOD ON THE TIMING AND STRENGTH OF
SYSTEMS THROUGH THE WEEK...BUT THEY BEGIN TO DIVERGE OVER THE
WEEKEND. MADE FEW CHANGES TO THE EXTENDED AND LEFT SLIGHT CHANCE
POPS ACROSS THE CWA. CC

&&

.MARINE...AN ACTIVE PATTERN WILL REMAIN IN PLACE ACROSS THE N PAC
THRU THE BALANCE OF THE WEEK. AS OF 18Z THE OPC SFC ANALYSIS SHOWS A
HURRICANE FORCE LOW MOVING INTO S AK. THIS WILL BE FOLLOWED BY
ANOTHER DVLPG HURRICANE FORCE LOW BY WED MOVING TOWARD SE AK. AS A
RESULT OF THIS PATTERN...WINDS WILL TAPER TONIGHT BEHIND A TROF
DROPPING TO THE SE...FOLLOWED BY A WEAK RIDGE. TUE EVENING AND NIGHT
WILL BRING ANOTHER INCREASE IN WINDS AS A QUICK MOVING FRONT MARCHES
THRU THE REGION. THIS WILL BE REPEATED AGAIN ON FRI WITH ANOTHER
FRONT. AT THIS TIME SUSTAINED WINDS ARE EXPECTED TO REMAIN SUB GALE
CRITERIA...BUT WILL BE MONITORED CLOSELY FOR POTENTIAL WARNINGS. DUE
TO THIS ACTIVE N PAC PATTERN SWELL WILL REMAIN ELEVATED THRU THE
WEEK. THERE WILL BE PEAKS AND LULLS...BUT THE VAST MAJORITY OF THE
WATERS WILL MAINTAIN 10 FT PLUS SWELLS. THE MAIN PIECE TO WATCH WILL
BE TUE NIGHT INTO WED. IF THE LOW MOVING THRU THE GULF OF AK TRACKS
FURTHER S...THE NRN CAL COAST COULD SEE HIGHER SWELL THAN WHAT IS
DEPICTED IN THE FORECAST. THIS MAY BRING THE NEED TO ISSUE A HIGH
SURF ADVISORY FOR THE COAST. THAT SAID...AT THIS POINT MODELS
CONTINUE TO REMAIN IN AGREEMENT WITH THE LOW LIFTING FURTHER N.
PLEASE CONTINUE TO MONITOR THE FORECAST OVER THE COMING DAYS. AS FOR
PRECIP...ISO SHOWERS WILL REMAIN ACROSS THE NRN AREAS WHILE SHOWERS
AND ISO TSTMS WILL REMAIN OVERNIGHT ACROSS THE SRN ZONES. BFG

&&

.AVIATION...A TROF MOVING THROUGH THE AREA TODAY HAS KEPT THE WINDS
OFFSHORE ALLOWING FOR LIGHT TO MODERATE WINDS AT THE COASTAL
AIRPORTS. ONCE THIS TROF DROPS THRU THERE MAY BE A SHORT TIME OF INC
NW TO N WINDS. SHOWERS ARE TAPERING AT CEC AND WILL END IN THE NEXT
FEW HRS AT ACV. UKI WILL REMAIN IN A SHOWERY REGIME WELL INTO THE
OVERNIGHT HRS. THEREFORE...EXPECT INC CEILINGS AT THE COASTAL SITES
BRINGING CEC AND ACV INTO VFR. UKI WILL BE BOUNCING BETWEEN MVFR AND
VFR DUE TO SHOWERS SLIDING THRU THE AREA. BEHIND THE SHOWERS THE
RIDGE WILL TAKE OVER ALLOWING FOR VFR THROUGHOUT. BFG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
FROST ADVISORY REDWOOD AND MENDOCINO COAST ZONES TONIGHT

NORTHWEST CALIFORNIA COASTAL WATERS...
SCA FOR ALL WATERS THROUGH SAT

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Mar 8, 3:14 PM PST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
314 PM PST MON MAR 8 2010

CAZ001-002-092315-
REDWOOD COAST-MENDOCINO COAST-
314 PM PST MON MAR 8 2010

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FROST ADVISORY IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS
PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FROST ADVISORY IS CURRENTLY IN EFFECT UNTIL TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-004-076-092315-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
314 PM PST MON MAR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER STORM SYSTEM WILL BRING ANOTHER ROUND OF SNOW TO
ELEVATIONS NEAR OR BELOW 2000 FEET TUESDAY NIGHT INTO WEDNESDAY.
MINOR SNOW ACCUMULATIONS ARE LIKELY WITH THIS STORM.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

In the hours before

Local storm report, Mar 8, 12:16 PM PST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1216 PM PST MON MAR 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             22 S FORT BRAGG         39.12N 123.80W
03/08/2010  M0.25 INCH       PZZ455             CA   TRAINED SPOTTER

            LOCATED IN ELK...22S FT BRAGG...SMALL HAIL AND
            RAIN...RAINING SINCE MIDNIGHT.

0930 AM     SNOW             1 W ORLEANS             41.30N 123.54W
03/08/2010  U0.0 INCH        HUMBOLDT           CA   TRAINED SPOTTER

            OBSERVER ON KLAMATH RIVER AT 450 FEET SAYS SNOW FALLING
            ABOVE AT 2500 FEET. CURRENT TEMP AT 450 FEET 41
            DEGREES...LOW 39 DEGREES.

0940 AM     HEAVY RAIN       GASQUET                 41.85N 123.97W
03/08/2010  U0.00 INCH       DEL NORTE          CA   PUBLIC

            IN TOWN...BRIEF HVY RAIN OVERNIGHT...9 PM-9AM TOTAL
            AMOUNT 0.28 INCHES. CURRENT TEMP 44 DEGREES...LOW 41
            DEGREES WITH PC SKIES AND FLUFFY CUMULUS.

1145 AM     SNOW             5 NE ORICK              41.33N 124.00W
03/08/2010  U0.0 INCH        HUMBOLDT           CA   PARK/FOREST SRVC

            LIGHT SNOW FALLING ABOUT 5 NE ORICK OR 7 MILES EAST
            PRAIRIE CREEK STATE PARK ON BALD HILL RD AT LADY BYRD
            JOHNSON GROVE. ELEVATION APPROXIMATE 1200 FEET.

&&

ASHFORD
Local storm report, Mar 8, 12:19 PM PST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1219 PM PST MON MAR 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HAIL             FORT BRAGG              39.44N 123.80W
03/08/2010  M0.25 INCH       MENDOCINO          CA   TRAINED SPOTTER

            TRAINED SPOTTER WORKING IN FT BRAGG REPORTED SMALL HAIL
            IN SCATTERED SHOWERS/CLOUDY.

&&

ASHFORD
Local storm report, Mar 8, 2:27 PM PST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
227 PM PST MON MAR 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             GUALALA                 38.77N 123.53W
03/08/2010  M0.25 INCH       MENDOCINO          CA   TRAINED SPOTTER

            HALF WAY BETWEEN GUALALA AND ANCHOR BAY AT 200
            FEET...SHOWERS WITH SMALL HAIL.

&&

ASHFORD
Local storm report, Mar 8, 2:27 PM PST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
227 PM PST MON MAR 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             GUALALA
03/08/2010  M0.25 INCH       MENDOCINO          CA   TRAINED SPOTTER

            HALF WAY BETWEEN GUALALA AND ANCHOR BAY AT 200
            FEET...SHOWERS WITH SMALL HAIL.

&&

ASHFORD
Special weather statement, Mar 8, 6:13 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
613 PM PST MON MAR 8 2010

CAZ001-090300-
HUMBOLDT CA-
613 PM PST MON MAR 8 2010

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 700 PM PST

AT 608 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF ARCATA..MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND HAIL UP TO DIME SIZE.

LOCATIONS IMPACTED INCLUDE...
   ARCATA...
   EUREKA...

LAT...LON 4084 12419 4089 12415 4103 12411 4105 12416
      4111 12415 4113 12401 4077 12392 4077 12394
      4071 12394 4066 12422
TIME...MOT...LOC 0213Z 355DEG 16KT 4103 12411

JCA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:06 AM PSTWinter Weather AdvisoryEKA24 hr

Nearby

Special Weather Statements in California, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.